MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCANTO; FLOW CYTOMETRIC REAGENTS AND ACCESSORIES

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCANTO; FLOW CYTOMETRIC REAGENTS AND ACCESSORIES
Model Number 339473
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Codes No Patient Involvement (2645); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/11/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.(b)(4).
 
Event or Problem Description
It was reported while testing with bd facscanto" facsflow saline solution under pressure sprayed outside of instrument.There was no report of user impact.The following information was provided by the initial reporter: wet cart fluidics check valve has ruptured and needs to be replaced.Was the leak liquid or air? liquid.Was the leak contained within the instrument? not contained.What was the fluid that leaked? facsflow saline solution.Was the spray of fluid under pressure? yes,.Facsflow saline solution.Was the customer exposed to biohazard fluids (example: blood, tissue, waste)? no.
 
Event or Problem Description
It was reported while testing with bd facscanto¿ facsflow saline solution under pressure sprayed outside of instrument.There was no report of user impact.The following information was provided by the initial reporter: wet cart fluidics check valve has ruptured and needs to be replaced.Was the leak liquid or air? liquid.Was the leak contained within the instrument? not contained.What was the fluid that leaked? facsflow saline solution.Was the spray of fluid under pressure? yes,.Facsflow saline solution.Was the customer exposed to biohazard fluids (example: blood, tissue, waste)? no.
 
Additional Manufacturer Narrative
H6: investigation summary: scope of issue: the scope of issue is only limited to bd facscanto ii cytometer ivd 5/3 system, part # 339473 and serial # (b)(6).Problem statement: customer reported a complaint on their instrument spraying fluid (ethanol, sheath, biohazard, waste) not contained within the instrument.Manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue.Date range from 11jan2020 to 11jan2021.Complaint trend: there are 2 complaints related to the issue of spraying fluid under pressure; pr# (b)(4) and this one, (b)(4).Date range from 11jan2020 to 11jan2021.Manufacturing device history record (dhr) review: dhr part # 339473 serial # (b)(6), file # (b)(4), was reviewed.The instrument met all the manufacturing specifications prior to release.Investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis and servicemax, the root cause of the spray of fluid not contained within the instrument was a worn check valve.Check valves are connected onto waste tubings to prevent contamination from backflow.The fse (field service engineer) confirmed the issue was due to the check valve (pn 334044) and that the leaking fluid was facsflow.They replaced the part and confirmed that the instrument was working as intended by rebooting and testing it.No parts were requested for evaluation the replaced part is not returnable and was discarded.After the repair the instrument was tested and was performing as expected.Although the fluid that leaked was facsflow and did not contain any biohazard, physical contact of this material with the skin, mucous membranes, and clothes can cause damage and must be handled properly.No one came in contact with the leaked fluid and the spray did not significantly increase the risk of exposure thus it had minimal effect on the customer.While this issue occurred while using patient samples, the results captured were not used in any diagnostic decision and no patients were harmed in any way.The safety risk is limited, s2, and there was no impact to customer health or safety.Service max review: review of related work order #: (b)(4), case # (b)(4).Install date: (b)(6) 2006.Defective part number: 334044 - check valve waste.Work order notes: subject / reported: bd facscanto ii/ wet cart sheath line check valve has broken.Problem description: wet cart fluidics check valve has ruptured and needs to be replaced.Work performed: installation of new part 334044 check valve.And testing.No problem seen.Cause: installation of new part 334044 check valve.And testing.No problem seen.Solution: installation of new part 334044 check valve.And testing.No problem seen.Returned sample evaluation: a return sample was not requested because the replaced part is not returnable and was discarded.Risk analysis: risk management file part #338960-04ra, rev.01/vers.A, bd facscanto ii flow cytometer (fluidics) fmea was reviewed.No new hazards have been identified and the current mitigation is sufficient.Most of the risks in this file have a severity rating of 8 using the old rating system.This is equivalent to ¿s2¿ in sop6078-02 whereby the leakage is obvious or indicated by additional (warning) information and hence the impact to the customer is negligible to none.The current mitigations are adequate with rpn under acceptable range.Hazard(s) identified yes no.Item: 4.Quick disconnect.Function: 4.1 connects tubing to filters and fluid tanks.Potential failure mode: 4.1.2 not connected¿.Potential effect(s) of failure: 4.1.2.1 sheath line not connected to instrument or wet cart.Potential cause(s)/ mechanism(s) of failure: pressure build-up in line to sheath pump.Line pops off pump and leaks fluid inside wet cart.Current controls: user observation of leak.Recommended actions: 1.Install bypass regulator to limit pressure 2.Replace knf pump by hargraves pump.Severity: 8.Occurrence: 4.Detection: 1.Rpn: 54.Item: 23.Valves.Function: 23.1 block, pass, or direct fluids.Potential failure mode: 23.1.1 valve leaks.Potential effect(s) of failure: 23.1.1.1 fluidics mode operates incorrectly, degradation of performance.Potential cause(s)/ mechanism(s) of failure: 23.1.1.1.1 stuck valve or debris or saline buildup.Current controls: di rinse daily.Severity: 5.Occurrence: 7.Detection: 1.Rpn: 35.Mitigation(s) sufficient yes no.Root cause: based on the investigation results the root cause of the spray of fluid was due to a worn check valve.Conclusion: based on the investigation results the root cause of the spray of fluid was due to a worn check valve.The fse confirmed the issue and replaced the old check valve with a new one.After the repair, the instrument was rebooted, tested, and functioning as expected.No one was harmed or injured, and no medical diagnosis was performed due to the leakage.The safety risk is limited, s2, and there was no impact to customer health or safety.

Brand Name
BD FACSCANTO
Common Device Name
FLOW CYTOMETRIC REAGENTS AND ACCESSORIES
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
MDR Report Key11258472
Report Number2916837-2021-00039
Device Sequence Number19011588
Product Code OYE
UDI-Device Identifier00382903394739
UDI-Public00382903394739
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K141468
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number339473
Device Catalogue Number339473
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/11/2021
Supplement Date Received by Manufacturer07/20/2021
Initial Report FDA Received Date02/01/2021
Supplement Report FDA Received Date07/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1